Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS El Paso, TX

July 6, 2003Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 6, 2003, 10:08 PM MDT for Doña Ana County, Otero County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 10:08 PM MDT (04:08 UTC)
Expired
Jul 6, 2003, 11:00 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

Counties Doña Ana County, NM, Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 4.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3757 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3757 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS54 KEPZ 070408
SVRELP
NMC013-035-070500-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1008 PM MDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN NEW MEXICO
  WEST CENTRAL OTERO COUNTY IN NEW MEXICO

* UNTIL 1100 PM MDT

* AT 958 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL OTERO COUNTY...OR
  ABOUT 25 MILES SOUTHWEST OF HOLLOMAN AFB...MOVING SOUTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
RURAL WESTERN OTERO COUNTY AT 1020 PM MDT


DRIVERS ALONG US70 SHOULD USE EXTREME CAUTION ESPECIALLY IN AND NEAR 
SAN AUGUSTINE PASS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3268 10637 3258 10656 3237 10631 3246 10614

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:30 PM MDT, 7 hours 38 minutes earlier.

Area forecast discussion, Jul 6, 2:30 PM MDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT SUN JUL 6 2003

SYNOPSIS...

HIGH PRESSURE ALOFT CONTINUES TO HANG OVER SOUTHWEST NEW MEXICO
PROVIDING WARM TEMPERATURES AND A RELATIVELY DRY ATMOSPHERE.
HOWEVER...LOW LEVEL SOUTHEAST FLOW IS KEEPING JUST ENOUGH MOISTURE
IN THE AREA TO PRODUCE AFTERNOON MOUNTAIN THUNDERSHOWERS AND EVENING
LOWLAND THUNDERSTORMS TONIGHT AND MONDAY. TEMPERATURES ARE EXPECTED
TO CONTINUE TO RUN SLIGHTLY ABOVE NORMALS. TUESDAY THROUGH THURSDAY
THE UPPER HIGH MOVES MORE DIRECTLY OVERHEAD AND SHIFTS THE MOISTURE
EAST OF THE RIO GRANDE REDUCING RAIN CHANCES ACROSS THE REGION.
INCREASING TEMPERATURES ARE EXPECTED WEDNESDAY AND THURSDAY. FRIDAY
RAIN CHANCES BEGIN TO INCREASE WEST AND ALONG THE SOUTHERN NEW
MEXICO BORDER AS A WEAK MONSOONAL FLOW PATTERN SETS UP AND BRINGS
MOISTURE INTO THE REGION FROM THE SOUTH.

DISCUSSION...
PATTERN OVER THE SOUTHWEST REMAINS THE SAME AGAIN TODAY. HIGH
PRESSURE ALOFT HUNG ON THE AZ/NM BORDER. RELATIVELY DRY N-NE FLOW
ALOFT WITH A SEMI-MOIST SE LOW LEVEL FLOW INTO THE EASTERN 2/3RDS OF
THE CWFA. ONLY DIFF IS LOOKING FAIRLY INCONSEQUENTIAL AS AN EASTERLY
WAVE SITS OVER THE BIG BEND WITH LITTLE HOPE OF PUSHING WEST AGAINST
THE DOMINATING HIGH. MOST OF THE ACTIVITY WITH THIS FEATURE SHOULD
REMAIN OVER WEST TEXAS. SOME ADDITIONAL MSTR MAY WORK IN TOMORROW
BUT MINIMAL. THIS MARKS ABOUT THE FIFTH DAY WITH CONDITIONS NEARLY
IDENTICAL AND THUS THE FORECAST REMAINS THE SAME FOR TONIGHT.
EXPECTING LATE AFTN CONVECTION OVER THE MTNS TO ROLL ACROSS THE
LOWLANDS THE EVE.  WILL KEEP THE ISOLATED POPS IN AGAIN.

FOR MONDAY...NOT A LOT OF CHANGE SEEN. WILL CALL IT THE SAME ONCE
AGAIN. TEMPS REMAIN A LITTLE ABOVE NORMALS.

TUESDAY THROUGH THURSDAY...LOOKS TO BE A MODERATE DRYING TREND WITH
BEST DRYING OUT WEST OVER THE GILA.  WILL REDUCE AND ELIMINATE POPS
GILA AND BOOTHEEL. WILL SLOWLY MOVE POPS FURTHER EAST WITH EACH
PERIOD.  UPPER HIGH STRENGTHENS AND REPOSITIONS OVER CENTRAL NM FOR
WED AND THU FOR VERY WARM TEMPS.

FRIDAY...THE UPPER HIGH LOOKS TO SHIFT EAST. GFS IS NOW BACKING OFF
ON THE AMOUNT OF EASTWARD SHIFT.  THIS COULD BE SIGNIFICANT AS IT IS
QUITE DETERMINANT ON THE AMOUNT OF MOISTURE THAT CAN WORK INTO THE
AREA FROM THE SOUTH ON THE WEST PERIMETER OF THE HIGH.  CURRENT RUN
LOOKS DRIER THAN PREVIOUS AS IT WOULD DIVERT THE MSTR WEST INTO AZ.
WILL STAY WITH THE WETTER SOLN FOR NOW...NOT WANTING TO FLIP-FLOP.
SCAT POPS WEST AND GILA FOR FRI NIGHT AND SAT.

PRELIMINARY NUMBERS...

EL PASO               UU 073/099 072/100 072 20101
ALAMOGORDO            UU 070/099 069/100 069 12101
LAS CRUCES            UU 069/100 068/101 068 20101
CLOUDCROFT            UU 048/077 048/078 049 12121
TRUTH OR CONSEQUENCES UU 069/097 068/098 068 20101
SILVER CITY           UU 060/095 058/096 058 11000
DEMING                UU 068/100 067/101 067 20100
LORDSBURG             UU 068/100 067/101 067 10000
SIERRA BLANCA         UU 067/098 066/099 067 11101

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jul 5, 11:30 PM MDT, 22 hours 38 minutes before
NMZ022>025-030>032-TXZ055-056-052030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1130 PM MDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE AREA MOUNTAINS THIS
AFTERNOON. STORMS WILL TRACK TO THE SOUTHWEST TODAY. AREA LOWLANDS
WILL HAVE A SLIGHT CHANCE OF LATE AFTERNOON...BUT MAINLY ISOLATED
EVENING THUNDERSTORMS.  SOME SMALL HAIL IS POSSIBLE BUT NOT LIKELY
EXCEPT OVER ELEVATED TERRAIN DUE TO VERY WARM CONDITIONS. RAINFALL
FROM STORMS IS EXPECTED TO BE LIGHT TO MODERATE WITH FLASH FLOOD
POTENTIAL QUITE MINIMAL. LOCAL AREAS MAY SEE MORE RAIN IF STORMS
LINGER OVER AN AREA. BIGGEST ISSUE WITH STORMS WILL BE OUTFLOW GUST
POTENTIAL. ISOLATED GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE WITH SOME
OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
INCREASE SLIGHTLY SUNDAY AND MONDAY AS A ADDITIONAL MOISTURE AND A
DISTURBANCE TRACK TOWARD THE AREA FROM THE EAST. CONDITIONS LOOK TO
DRY OUT WEDNESDAY ON AS UPPER LEVEL HIGH BUILDS AND WARMS THE AREA.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 6, 6:02 PM MDT, 4 hours 6 minutes before
NMZ031-032-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
602 PM MDT SUN JUL 6 2003

AT 600 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND SURFACE
OBSERVATIONS INDICATED STRONG WINDS FROM THUNDERSTORMS OVER THE
MIMBRES MOUNTAINS HAD MOVED INTO THE LOWLANDS.  WINDS OF 40 MPH WERE
REPORTED IN THE LAST 10 MINUTES AT THE DEMING AIRPORT. THESE WINDS
WILL CREATE AREAS OF BLOWING DUST AND LOW VISIBILITIES AS THE
CONTINUE TO MOVE TO THE SOUTH AND EAST.  MOTORISTS SHOULD PREPARE
FOR THE LOWER VISIBILITIES ESPECIALLY ALONG I10 EAST AND WEST OF
DEMING.

BRICE
Special weather statement, Jul 6, 8:58 PM MDT, 1 hour 10 minutes before
NMZ024-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
858 PM MDT SUN JUL 6 2003

AT 855 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES SOUTH OF TULAROSA ON US54.
THESE STORMS WERE SLOWING MOVING TO THE SOUTHWEST AT 5 TO 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL
AND WIND GUSTS TO 50 MPH.  IF THESE STORM APPROACH YOUR LOCATION
SEEK SHELTER IN A STURDY BUILDING UNTIL AFTER THE STORMS HAVE
PASSED.  ALSO MOTORISTS SHOULD BE AWARE OF ANY LOW WATER CROSSING
WITH WATER IN THEM.  NEVER ATTEMPT TO CROSS A ROADWAY COVERED BY
WATER...TURN AROUND DONT DROWN.

BRICE

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.